Florida, 2007

Tornado and Damaging Wind in Florida, March 15 to 16, 2007

March 15 to 16, 2007 · NWS JAX · 3 events in 1 county or zone

A cold front moving across north Florida with a narrow band of showers and thunderstorms spawned a tornado in the vicinity of Bunnell, Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front moving across north Florida with a narrow band of showers and thunderstorms spawned a tornado in the vicinity of Bunnell, Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 15, 1:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 15, 1:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT THU MAR 15 2007

...MUCH NEEDED RAIN ON THE WAY EXPECTED NEXT 36 HOURS...

.SYNOPSIS...VIS IMAGERY SHOWS HEALTHY FIELD OF CU DEVELOPMENT WITH
MORE MID LEVEL CLOUDS OVER SE GA. TEMPS IN THE MID 70S TO LOWER
80S. SB CAPES APPEAR TO BE IN THE 500-1000 J RANGE WITH HIGHEST
VALUES MOSTLY IN SE GA WHERE SOME SHOWER DEVELOPMENT IS OCCURRING.
LI VALUES PER LAPS WERE IN THE -2 TO -4 RANGE AS WELL MAINLY DUE
TO COOL AIR ALOFT WITH 500 MB TEMPS OF AROUND -14C. WATER VAPOR
IMAGERY SHOWS MID-UPPER LOW NOW JUST NORTH OF NEW ORLEANS WITH
ASSOCD MCS OF SHOWERS AND STORMS IN THE SE QUAD OF THE UPPER LOW
INCLUDING THE FL PANHANDLE AND SRN AL.

.SHORT TERM...OVERALL PREFER THE GFS SOLUTION WITH THE SFC LOW
OVER SE LA AND TIMING. LIKE PREVIOUS RUNS...THE CLOSED 5H LOW OVER
SE GA WILL OPEN UP TO A TROUGH THROUGH FRI MORNING. THE SFC LOW IS
EXPECTED TO MOVE ENE WITH 2 POSSIBLE LOW CENTERS FORMING FRI
MORNING. ONE OVER EAST CENTRAL GA AND ANOTHER ONE NE GOMEX AROUND
1008 MB. SO FOR TONIGHT...INCREASING LIFT AND MOISTURE IS EXPECTED
WITH POPS AROUND 70-80% OVER THE WRN ZONES AND NEAR 50-60% EASTERN
ZONES. THERE WILL ALSO BE LINGERING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS DUE TO THIS AFTERNOONS HEATING. ON FRIDAY...SSW 850
MB FLOW SHOULD BE ON THE ORDER OF 30-40 KT ENSURING A GOOD FETCH
OF MOISTURE ADVECTION OFF THE GOMEX IN ADDITION WITH UPPER
DIVERGENCE ALOFT WHICH SHOULD SUPPORT SOME LOCALLY HEAVY RAINFALL
AMOUNTS. LOCALIZED FLOODING IS POSSIBLE IN FLOOD PRONE AREAS WITH
2-3 INCH AMOUNTS LIKELY MAINLY FOR OUR ZONES CLOSER TO THE GOMEX
INFLUX OF MOISTURE. IN ADDITION...THERE IS A POTENTIAL FOR
ISOLATED STRONG TO SEVERE STORMS ALTHOUGH INSTABILITY IS ONE OF
THE LIMITING FACTORS. FRIDAY NIGHT...SFC FLOW WILL BE PUSHING
OFFSHORE OF CAROLINAS WITH COLD FRONTAL BOUNDARY CROSSING THROUGH
THE AREA. HAVE KEPT IN SLIGHT CHANCE OF SHOWERS FOR MOST OF THE
AREA FRI EVENING WITH COOLER TEMPS BY SAT MORNING.
SATURDAY...MOSTLY SUNNY SKIES BUT MUCH COOLER ON NW FLOW. SAT
NIGHT...COLD TEMPS THAN PREVIOUS RUN WITH POSSIBLE BRIEF FREEZE POSSIBLE
FOR SE GA AND SUWANEE VALLEY. SUNDAY...MOSTLY SUNNY WITH HIGH PRES
DOMINATING THE AREA WITH COOLER THAN NORMAL TEMPS CONTINUING. AIRMASS
SLOWLY MODIFIES ON N TO NE FLOW AND LIGHT WIND SPEEDS.

.LONG TERM...MON-THU. SFC HIGH PRES RIDGE SHIFTS E THROUGH TUE
WITH ELY FLOW ANTICIPATED. ANOTHER COLD FRONT SINKS SWD OVER THE
MID ATLC AREA TUE AND EARLY WED WITH HIGH PRES RE-ESTABLISHING N
OF THE AREA WED AND THU.

&&

.AVIATION...
JUST SOME ISOLD SHOWER ACTIVITY EXPECTED DURING THE 1ST 6 HOURS OF
THE TAF FORECAST WITH MAINLY VFR CONDS WITH SCT/BKN CIGS ARND 4KFT.
HAVE SHOWN CONDITIONS SLOWLY GOING DOWNWARD INTO MVFR CIGS POSSIBLE
WITH INCREASING SHOWER ACTIVITY TOWARD MIDNIGHT...HAVE FOLLOWED MAV
GUIDANCE SHOWING MVFR CIGS AND ISOLD TSTMS POSSIBLE FROM 08Z ONWARD
AT THE TAF SITES WITH LLWS AT ALL SITES WITH A 30-35 KT JET AT 1KFT
AS WELL.

&&

.MARINE...
HAVE UPGRADED THE OFFSHORE WATERS TO A SMALL CRAFT ADVISORY AFTER
SUNSET TONIGHT AS SOUTH WINDS SHOULD INCREASE TO AROUND 20 KNOTS AT
TIMES AND CONTINUE THROUGH FRIDAY. BEHIND THE COLD FRONT FRIDAY
NIGHT AND SATURDAY SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY BE
NEEDED FOR ALL OF THE WATERS AS NW WINDS OF 20-30 KNOTS ARE EXPECTED
THEN WILL SLOWLY WEAKEN OVER THE LATER PART OF THE WEEKEND. AS RIDGE
BUILDS OFF THE MID ATLC COAST NEXT WEEK...WINDS WILL BECOME EASTERLY
OVER THE COASTAL WATERS AND SLOWLY BUILD BY THE MIDDLE OF THE WEEK
TO SMALL CRAFT ADVISORY CONDITIONS ONCE AGAIN.

&&

.FIRE WEATHER...
A FEW SITES DANGEROUSLY CLOSE TO RED FLAG CONDS ACRS NERN FL TODAY
WITH LOWER 80S TEMPS AND MID 50S DEWPOINTS AND SOUTH WINDS AT 15 MPH
TRIGGERING RHS IN THE 35-40% RANGE BUT WILL BE SHORT-LIVED AS LLVL
MOISTURE CONTINUES TO INCREASE OVER THE REGION. NO HEADLINES FOR
FRIDAY WITH HIGH RAIN CHANCES. BUT SATURDAY WITH MUCH COOLER AND
DRIER AIR FILTERING INTO THE REGION AND BRZY N/NW WINDS AT 15 TO 20
MPH DURING THE AFTERNOON HOURS. HAVE ISSUED A FIRE WEATHER WATCH FOR
ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA WITH A REPEAT
PERFORMANCE EXPECTED ON SUNDAY AFTERNOON AS WELL WITHOUT THE WIND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  72  43  63 /  70  80  20   0
SSI  63  71  50  60 /  60  70  30   0
JAX  63  75  49  64 /  60  60  30   0
SGJ  64  74  54  62 /  50  60  30   0
GNV  63  76  49  66 /  70  70  20   0
OCF  62  77  50  66 /  60  70  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

GA...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

SHASHY/HESS/KERNS
Hazardous weather outlook, Mar 15, 2:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU MAR 15 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
300 PM EDT THU MAR 15 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON
AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL SHOWERS AND
STORMS ARE EXPECTED AFTER MIDNIGHT WITH LOCALLY HEAVY POSSIBLE TOWARD
SUNRISE MAINLY OVER THE SUWANNEE VALLEY AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ASSOCIATED WITH FRONTAL
PASSAGE. THESE STORMS MAY FORM INTO A SQUALL LINE. ISOLATED STORMS
COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL WITH LOCALLY HEAVY
RAIN POSSIBLE AS WELL THROUGH EARLY AFTERNOON.

THERE WILL BE A HIGHER THAN NORMAL FIRE DANGER SATURDAY AND
SUNDAY DUE TO LOW RELATIVE HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/ARS

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Flagler

When
March 15, 3:00 PM EST to March 16, 3:00 PM EST
Where
Flagler County, Bunnell
Reported by
Emergency Manager
Coordinates
29.470, -81.270

Heavy rainfall was reported in Flagler county on March 15th and 16th with rainfall totals between 1.4 and 3.5 inches. Some of the heavier rainfall reports were, 3.00 inches at Belle Terre in Palm Coast, 3.50 inches Ag Center in Bunnell, and 3.50 inches at Daytona North.

Tornado, Flagler

When
March 16, 9:45 AM EST to 9:48 AM EST
Where
Flagler County, 0.6 mi W of Bunnell Flagler Arpt
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Airplane Pilot
Coordinates
29.470, -81.210

A pilot traveling west on state road 100 from Interstate 95 to the Flagler county airport observed a narrow tornado touchdown along State Road 100 about 500 yards west of Interstate 95. The tornado was moving north and crossed State Road 100 damaging road signs and ripping apart palms. The vortex was observed on the ground for about 100 yards. Total time observed on the ground was around three minutes.

Thunderstorm Wind, Flagler

When
March 16, 9:55 AM EST
Where
Flagler County, 1.2 mi W of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.290

Trees down on a power line along State Road 100 near Bunnell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12371, 12361, 12364.